Wyoming, 2015Blizzard in Wyoming, December 17 to 18, 2015
December 17 to 18, 2015 · NWS CYS · 2 events in 2 counties and zones
Very strong west to southwest winds with gusts of 60 to 70 mph and a fresh snowpack produced frequent whiteouts with near zero visibilities and significant drifting snow. Interstate 80 in the vicinity of the southern Laramie Range summit and between Laramie and Rawlins was closed for several hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong west to southwest winds with gusts of 60 to 70 mph and a fresh snowpack produced frequent whiteouts with near zero visibilities and significant drifting snow. Interstate 80 in the vicinity of the southern Laramie Range summit and between Laramie and Rawlins was closed for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 4:33 PM MST, 17 minutes earlier.
Area forecast discussion, Dec 17, 4:33 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MST THU DEC 17 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 431 PM MST THU DEC 17 2015
MAIN CHANGE FROM THIS MORNING'S UPDATE IS THE ISSUANCE OF A GROUND
BLIZZARD WARNING FOR THE ELK MOUNTAIN/ARLINGTON AREA AND SOUTHERN
LARAMIE SUMMIT INCLUDING VEDAUWOO. BLOWING SNOW CONDITIONS ARE
ALREADY EXTREMELY POOR IN THESE LOCATIONS WITH WINDS EXPECTED TO
STEADILY INCREASE THIS EVENING MAKING MATTERS WORSE. WITH A GOOD
SNOWPACK STILL ON THE GROUND IN THESE AREAS...THE COMBINATION OF
STRONG WINDS AND LOOSE SNOW SHOULD PRODUCE LONG TERM WHITE OUT
CONDITIONS ACROSS THESE AREAS...WARRANTING THE GROUND BLIZZARD
WARNING. WILL MAINTAIN THE HIGH WIND WARNING ELSEWHERE AS BLOWING
SNOW CONDITIONS ARE NOT EXPECTED TO BECOME AS SEVERE.
OTHERWISE...MADE MENTION FOR AREAS OF BLOWING SNOW IN THE FORECAST
FOR OTHER LOCATIONS IN THE MOUNTAINS AND HIGH VALLEYS THAT MAY SEE
REDUCED VISIBILITIES DUE TO BLOWING SNOW...BUT WILL NOT SEE AS
STRONG OF WINDS.
STRONG WAA TONIGHT AND FRIDAY WILL BRING STEADILY RISING TEMPS TO
THE FORECAST AREA FROM WEST TO EAST...ALTHOUGH VERY COLD
TEMPERATURES ARE STILL LIKELY TONIGHT ACROSS THE PLAINS AS THE
PROCESS OF SCOURING OUT THE COLD AIRMASS COULD BE SLOW. LIGHT
SNOW SHOWERS WILL CONTINUE ON AND OFF IN THE MOUNTAINS THROUGH
FRIDAY.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 431 PM MST THU DEC 17 2015
MILDEST DAY OF THE PERIOD WILL BE SATURDAY AS THE UPPER FLOW BACKS
TO SW BEHIND DEPARTING UPPER RIDGE AND DOWNSLOPE FLOW DEVELOPS.
HAVE UNDERCUT GUIDANCE MINS A BIT AS SNOWCOVER SHOULD ACT TO
HINDER WARMING SOMEWHAT. NEXT SHORTWAVE WILL CROSS THE REGION
SUNDAY BRINGING A LITTLE COOLER AIR AS WELL AS SOME HIGHER MTN
SNOW SHOWERS. A SOMEWHAT UNSETTLED PATTERN THEN SEEN FOR THE EARLY
TO MID PART OF NEXT WEEK AS A BROAD UPPER CYCLONIC FLOW PATTERN
SETS UP OVER MUCH OF THE CONUS. THIS WILL BRING SEVERAL RIPPLES OF
ENERGY IN THE FLOW WITH OCCASIONAL ENHANCEMENTS OF MID AND UPPER
LEVEL MOISTURE SO OCCASIONAL SNOW SHOWERS EXPECTED OVER THE HIGHER
MTNS MUCH OF THIS TIME. MAINLY DRY OVER THE PLAINS DUE TO
DOWNSLOPE WIND FLOW WITH TEMPERATURES CLOSE TO SEASONAL AVERAGES.
SOME WINDINESS AS WELL IN ASSOCIATION WITH PASSING DISTURBANCES
ENHANCING THE SURFACE PRESSURE GRADIENT AT TIMES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 431 PM MST THU DEC 17 2015
MAINLY VFR EXPECTED FOR ALL TERMINALS THROUGH THE PERIOD BUT KRWL
MAY HAVE OCNL MVFR CIGS OVERNIGHT INTO FRIDAY MORNING. INCREASING
WINDS EXPECTED FROM KRWL TO KCYS TONIGHT WHICH COULD PRODUCE
LOWERED VSBYS IN BLOWING SNOW AT TIMES.
&&
.FIRE WEATHER...
ISSUED AT 431 PM MST THU DEC 17 2015
NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND. STRONG WINDS WILL
CONTINUE IN THE WIND PRONE AREAS TONIGHT INTO FRIDAY AFTERNOON.
MINIMUM AFTERNOON HUMIDITY VALUES WILL GENERALLY BE GREATER THAN
40 PERCENT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...GROUDN BLIZZARD WARNING UNTIL 3 PM MST FRIDAY FOR
WYZ110-116.
HIGH WIND WARNING UNTIL 3 PM MST FRIDAY FOR WYZ117.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 3 PM MST FRIDAY FOR
WYZ115.
HIGH WIND WARNING UNTIL 3 PM MST FRIDAY FOR WYZ106.
NE...NONE.
&&
SHORT TERM...RJM
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RJMHazardous weather outlook, Dec 17, 12:01 PM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MST THU DEC 17 2015
WYZ101>105-107>109-111>114-118-119-181915-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1201 PM MST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDS WILL BECOME MODERATE TO STRONG AT TIMES ACROSS CARBON AND
ALBANY COUNTIES THIS EVENING THROUGH TONIGHT...WITH BLOWING SNOW
CONDITIONS LIKELY. SIGNIFICANTLY REDUCED VISIBILITIES AND SLICK
ROADS ARE LIKELY WITH THE BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDY CONDITIONS ARE LIKELY FRIDAY THROUGH SUNDAY WITH WEST TO
SOUTHWEST WINDS GUSTING TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-181915-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1201 PM MST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY STRONG WINDS WITH BLOWING SNOW CONDITIONS ARE LIKELY FOR THE
WIND PRONE AREAS OF SOUTHEAST WYOMING LATE THIS AFTERNOON THROUGH
FRIDAY AFTERNOON. HIGH WIND WARNINGS WITH EMPHASIS ON POSSIBLE
GROUND BLIZZARD CONDITIONS HAVE BEEN POSTED. WEST TO SOUTHWEST
WINDS 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH WILL BE POSSIBLE
ALONG WITH VERY HAZARDOUS TRAVEL IN BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
VERY STRONG WINDS CAN BE EXPECTED ON AN ALMOST DAILY BASIS THROUGH
THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ106-110-115>117-181915-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
1201 PM MST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 17, 4:11 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MST THU DEC 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/17/2015 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH.
&&
DDEALLocal storm report, Dec 17, 4:43 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MST THU DEC 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
12/17/2015 M60 MPH CARBON WY DEPT OF HIGHWAYS
FOOTE CREEK WYDOT SITE.
&&
MJAMSKIBlizzard, North Snowy Range Foothills
- When
- December 17, 4:50 PM MST to December 18, 10:50 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Visibilities were frequently less than a quarter mile in blowing and drifting snow along Interstate 80 at Arlington, Elk Mountain, Foote Creek and Cooper Cove, and Strouss Hill.
Blizzard, South Laramie Range
- When
- December 18, 3:00 AM MST to 10:50 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Visibilities were frequently less than a quarter mile in blowing and drifting snow along Interstate 80 at the Summit, Summit East, Vedauwoo and Lone Tree.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Oregon, December 17 to 19, 20151 death · 1 injured · $2.9 million · 8 events
- High Wind in Oregon, December 17, 2015$39,000 · 80 kt wind · 2 events
- High Wind in Wyoming, December 17 to 18, 201568 kt wind · 26 events
- Heavy Snow in Oregon, December 17 to 18, 20158 events
- Heavy Snow and Winter Weather in Washington, December 17 to 18, 20157 events
- Lake-Effect Snow and Winter Weather in Michigan, December 17 to 19, 20155 events
- Heavy Snow in Washington, December 17 to 18, 20155 events
- Dense Fog in Virginia, December 17 to 18, 20155 events
- Heavy Snow in Oregon, December 17 to 18, 20154 events
- High Wind in Oregon, December 17 to 18, 201570 kt wind · 4 events
- Dense Fog in Maryland, December 17, 20153 events
- Heavy Snow in Idaho, December 17 to 18, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613309, 613310.